CaltechAUTHORS
  A Caltech Library Service

Budget balancedness and optimal tax income

Berliant, Marcus and Page, Frank H., Jr. (2006) Budget balancedness and optimal tax income. Journal of Public Economic Theory, 8 (3). pp. 409-451. ISSN 1097-3923. https://resolver.caltech.edu/CaltechAUTHORS:20171129-151206075

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20171129-151206075

Abstract

We make two contributions to the theory of optimal income taxation. First, assuming conditions sufficient for existence of a Pareto optimal income tax and public goods mechanism, we show that if agents' preferences satisfy an extended notion of single crossing called capacity constrained single crossing, then there exists a Pareto optimal income tax and public goods mechanism that is budget balancing. Second, we show that, even without capacity constrained single crossing, existence of a budget balancing Pareto optimal income tax and public goods mechanism is guaranteed if the set of agent types contains no atoms.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1111/j.1467-9779.2006.00271.xDOIArticle
http://onlinelibrary.wiley.com/doi/10.1111/j.1467-9779.2006.00271.x/fullPublisherArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170801-152541438Related ItemWorking Paper
https://dx.doi.org/10.1111/1468-0262.00214Related ItemPrevious Work
Additional Information:© 2006 Blackwell Publishing, Inc. Received February 26, 2004; Accepted May 15, 2005. The current version of this paper [linked above] was completed while the first author was visiting Caltech. An earlier version of this paper, entitled “Income Taxes and the Provision of Public Goods: Optima and Balanced Government Budgets,” was completed while the second author was visiting CERMSEM, Paris 1. Both authors thank these institutions for support and hospitality. Both authors also thank seminar participants at Academica Sinica, UC Riverside, and Vanderbilt for many helpful comments. Berliant gratefully acknowledges financial support from the National Science Foundation, grant number SBR 93 19994, and the American Philosophical Society. Page gratefully acknowledges financial support from the University of Alabama and CERMSEM. Formerly SSWP 1164.
Funders:
Funding AgencyGrant Number
NSFSBR-9319994
American Philosophical SocietyUNSPECIFIED
University of AlabamaUNSPECIFIED
CERMSEMUNSPECIFIED
Issue or Number:3
Record Number:CaltechAUTHORS:20171129-151206075
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20171129-151206075
Official Citation:BERLIANT, M. and PAGE, F. H. (2006), Budget Balancedness and Optimal Income Taxation. Journal of Public Economic Theory, 8: 409–451. doi:10.1111/j.1467-9779.2006.00271.x
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83573
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:29 Nov 2017 23:59
Last Modified:03 Oct 2019 19:08

Repository Staff Only: item control page